Alert archive / Colorado / Flash Flood Warnings in 2010

Flash Flood Warning 29, NWS Goodland, KS

August 2, 2010Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Aug 2, 2010, 7:34 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2010, 7:34 PM MDT (01:34 UTC)
Expired
Aug 2, 2010, 10:30 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
2052 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 5:23 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 2, 5:23 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT MON AUG 2 2010

.DISCUSSION...
308 PM MDT MON AUG 2 2010

IN THE BIG PICTURE...THE HUDSON BAY LOW IS FORECAST TO DEEPEN
DURING THE WEEK AS SEVERAL STRONG SHORT WAVE TROUGHS DROP INTO
SOUTHEAST CANADA. THE IMPACT ON THIS AREA WILL BE THE LOCATION AND
STRENGTH OF THE UPPER HIGH...NOW LOCATED OVER NORTHERN MISSISSIPPI.
MODELS MOVE THIS UPPER HIGH INTO WEST TEXAS BY LATE THURSDAY AFTER
WHICH TIME IT WILL TEND TO RIDGE NORTH OVER THE WEEKEND.  WITH THE
UPPER HIGH LOCATED OVER THE SOUTHERN STATES THROUGH THURSDAY...ENOUGH
WESTERLY FLOW ALOFT WILL EXIST OVER OUR AREA TO KEEP PRECIPITATION
CHANCES ALIVE AS SEVERAL WEAK SHORT WAVE TROUGHS MOVE THROUGH THE
FLOW. THE ULTIMATE PLACEMENT AND INTENSITY OF PRECIPITATION WILL
DEPEND ON THE LOCATION OF A SURFACE FRONT TO OUR SOUTH...AS WELL
AS THE STRENGTH OF BOUNDARY LAYER UPSLOPE FLOW AND MOISTURE
AVAILABILITY. THUS...THE CURRENT FORECAST REFLECTS BEST PRECIPITATION
POTENTIAL TONIGHT THROUGH THURSDAY ALONG WITH COOLER AFTERNOON
MAX TEMPS...WITH LESSER PRECIPITATION POTENTIAL FRIDAY-MONDAY
ACCOMPANIED BY WARMER TEMPS.

IN THE NEAR TERM...CONGESTED CUMULUS ARE FORMING ON THE PALMER
DIVIDE AND IN THE SURFACE WIND CONVERGENT ZONE SOUTH AND SOUTHEAST
OF GOODLAND. GUIDANCE SUGGESTS THE BEST POTENTIAL FOR PRECIPITATION
TONIGHT WILL BE IN OUR WEST AND NORTH COUNTIES AS CONVECTION
DEVELOPS OVER SOUTHEAST COLORADO LATER THIS AFTERNOON AND MOVES
NORTHEAST AFTER 00Z. THIS SEEMS TO CORRELATE WITH AN UPPER IMPULSE
LIFTING NORTH-NORTHEAST FROM THE MAIN TROUGH TO OUR WEST. NOT TOO
CONVINCED THE CURRENT CU FIELD SOUTH OF GLD OR THE FIELD RIGHT
NOW NEAR THE COLORADO-KANSAS BORDER WILL GO ON TO PRODUCE MUCH IN
THE WAY OF TSRA THIS EVENING.

KEPT CHANCE POPS GOING TUESDAY AND TUESDAY NIGHT AS THE UPPER
SHORT WAVE TROUGH INITIATING THIS EVENINGS CONVECTION MOVES
SLOWLY ACROSS THE AREA TOMORROW. PRECIPITABLE WATER IS FORECAST TO
CONTINUE HIGH WITH VALUES AROUND 1.5 INCHES. GIVEN THESE VALUES
AND FAIRLY WEAK UPPER FLOW...FEEL THE POTENTIAL EXISTS FOR
LOCALIZED HEAVY RAIN EVENTS NEXT COUPLE DAYS. THE COMBINATION OF
CLOUD COVER AND OUTFLOW FROM CONVECTION WILL ACT TO GRADUALLY PUSH
A SURFACE FRONT INTO SOUTHERN KANSAS BY TOMORROW AFTERNOON.

HIGH TEMPERATURES TUESDAY WILL BE ABOUT 5-10 DEGREES COOLER THAN
TODAY...AND ON WEDNESDAY AND THURSDAY WILL HOLD IN THE 80S FOR THE
MOST PART WITH COOLER AND MOIST NORTHEAST SURFACE FLOW DOMINATING.

IN THE LONGER TERM...DID NOT MAKE MANY CHANGES. KEPT SILENT POPS
IN FOR THE FRIDAY TO MONDAY PERIOD ALONG WITH WARMING TEMPERATURES
AS THE UPPER HIGH EXERTS A STRONGER INFLUENCE ON THE AREA.

99
&&

.AVIATION...
523 PM MDT MON AUG 2 2010

FOR THE 00Z TAFS...THUNDERSTORMS HAVE INITIATED IN EASTERN COLORADO
ALONG A SURFACE TROUGH AND MORE ISOLATED THUNDERSTORMS ARE POPPING
UP IN NORTHWEST KANSAS. COLORADO WILL LIKELY BE THE MORE ACTIVE
LOCATION TONIGHT...AND SOME OF THOSE STORMS COULD IMPACT KGLD WITH
BRIEFLY LOWERED CEILINGS AND VISIBILITY IF THEY WERE TO MOVE
DIRECTLY OVER THE AIRPORT...BUT APPEARS THAT IS SEVERAL HOURS AWAY
BASED ON RADAR TRENDS. AT KMCK...THUNDERSTORM CHANCES APPEAR SLIM
BUT CANNOT COMPLETELY RULE ONE OUT DURING THE OVERNIGHT HOURS. KMCK
COULD SEE SOME BRIEF FLIGHT CATEGORY REDUCTIONS DUE TO FOG TOWARDS
DAWN ON TUESDAY.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 2, 10:45 AM MDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON AUG 2 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON AUG 2 2010 /1145 AM CDT MON AUG 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MOST OF THE AREA THIS
AFTERNOON AND EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG
AND NORTH OF A LINE FROM SHARON SPRINGS TO COLBY TO NORTON. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED. HOWEVER...IT WILL BE POSSIBLE FOR A
FEW STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE
MAIN THREATS WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING ALONG
WITH VERY HEAVY RAINFALL IN SHORT PERIODS OF TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE EVERY AFTERNOON AND EVENING THROUGH
THURSDAY. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER TUESDAY
AFTERNOON AND EVENING ACROSS THE TRI-STATE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BULLER

In the hours before

Special weather statement, Aug 2, 6:41 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT MON AUG 2 2010

KSZ004-016-030100-
GRAHAM-NORTON-
741 PM CDT MON AUG 2 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS AND GRAHAM
COUNTY IN NORTHWEST KANSAS...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF LOGAN...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3945 9960 3942 9972 3965 9975 3968 9962
      3958 9962 3956 9960
TIME...MOT...LOC 0041Z 253DEG 14KT 3955 9961

JRM
Special weather statement, Aug 2, 7:30 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT MON AUG 2 2010

COZ091-030200-
KIT CARSON COUNTY-
730 PM MDT MON AUG 2 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF FLAGLER...MOVING NORTH AT 10
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3908 10316 3912 10316 3917 10316 3920 10316
      3921 10315 3932 10315 3935 10285 3907 10292
      3905 10317 3908 10317
TIME...MOT...LOC 0131Z 191DEG 11KT 3914 10305

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:41 PM MDTSpecial Weather StatementGLDGraham19 min
Aug 2, 7:30 PM MDTSpecial Weather StatementGLDKit Carson30 min
Aug 2, 7:36 PM MDTSevere Thunderstorm WarningGLDKit Carson54 min
Aug 2, 7:43 PM MDTSpecial Weather StatementGLDYuma32 min
Aug 2, 7:54 PM MDTFlash Flood WarningGLDYuma3 hr
Aug 2, 8:30 PM MDTSevere Thunderstorm WarningGLDKit Carson27 min
Aug 2, 9:47 PM MDTSpecial Weather StatementGLDKit Carson28 min
Aug 2, 10:32 PM MDTAreal Flood WarningGLDCheyenne, Kit Carson9 hr
Aug 3, 3:04 PM MDTFlash Flood WatchGLDKit Carson12 hr

Nearby

Flash Flood Warnings in Colorado, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.